Thunderstorm Wind, Linn
- When
- July 1, 10:10 PM CST
- Where
- Linn County, 0.88 mi NW of La Cygne
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -94.760
A trained spotter estimated 60 mph winds.
Thunderstorms initially developed on the Missouri side of the Kansas City Metropolitan area. As the whole area of storms shifted south during the evening hours, storms became severe in east central Kansas producing damaging winds and flash flooding in Linn County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms initially developed on the Missouri side of the Kansas City Metropolitan area. As the whole area of storms shifted south during the evening hours, storms became severe in east central Kansas producing damaging winds and flash flooding in Linn County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 1, 5:25 PM CST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
625 PM CDT Wed Jul 1 2015
.DISCUSSION...
Issued at 359 PM CDT WED JUL 1 2015
Tonight:
Could be a very active evening as ingredients coming together for
supercells. Airmass has been gradually recovering from eastern KS
into far west central MO from this mornings convection. Warm front
or the old outflow boundary has lifted northeast through the KC
Metro area, which the operational models had depicted further south.
This more northern displacement is allowing 3000-4000 J/kg of MLCAPE
over east central/southeast KS to be advected into west central MO.
Certainly plenty of shear with 45kt of 0-6km shear to support
rotating updrafts. Of note is the decrease in the 0-1km shear down
to 15kt. However, the 12z and 18z NAM ramped that up to 30kt by 03z
and 06z over the far southwestern counties. Latest RUC has latched
onto the more northern location of the front with convection
initiating along the front over west central MO between 21z-23z
which is in the range of what we had been anticipating.
Should convection develop near the Missouri River as forecast the
initial activity would likely be severe and include all severe
elements. Storms should congeal into another complex of heavy rain
producing storms and likely track through the current Flash Flood
Watch.
Thursday - Friday:
The train of shortwaves embedded within the northwest flow will
continue to provide a threat for convection, more so on Thursday.
Satellite imagery showed the next upstream vorticity max dropping
southeast from southern Alberta. Weak high pressure building in from
WI into IA will help shield the eastern CWA from the majority of the
convection. Below average temperatures expected due to the
northeasterly boundary layer winds.
4th of July Weekend:
Looking like we could get away with at least one dry day, Saturday
more so than Sunday. The northwest flow will begin to flatten as an
upper trough glides across southern Canada. A gradual warmup also
expected.
Monday - Wednesday:
The unsettled and rainy pattern returns under a modified northwest
flow regime with embedded shortwaves.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 620 PM CDT WED JUL 1 2015
Convection will be main concern this evening through around
03Z...warm front will focus these storms that will form around metro
Kansas City and continue to evolve towards the southeast through the
evening. These storms will be capable of producing isolated
tornadoes. KSTJ will have the least chance of convection as the front
is east and south of the KSTJ terminal. Rest of the evening after
storms move south and east will be VFR or MVFR overnight.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
038>040-044>046-054.
&&
DISCUSSION...MJ
AVIATION...AdolphsonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 459 AM CDT WED JUL 1 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 459 AM CDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON. SOME STORMS MAY PRODUCE HEAVY RAIN AND FLOODING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE HOLIDAY WEEKEND. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM FLOOD SEDALIA 38.70N 93.23W
07/01/2015 PETTIS MO BROADCAST MEDIA
WATER REPORTEDLY COMING INTO A RADIO STUDIO, FORCING A
NEED FOR THEM TO SHUT OFF THEIR POWER FOR SAFETY
&&
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1016 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN ARCHIE 38.48N 94.35W
07/01/2015 E2.00 INCH CASS MO TRAINED SPOTTER
REPORT OF ABOUT 2 INCHES OF RAIN HAS FALLEN WITHIN 40
MINUTES
&&
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD LEE'S SUMMIT 38.91N 94.38W
07/01/2015 JACKSON MO PUBLIC
PICTURE VIA TWITTER OF FLOODING OVERTAKING A ROAD OFF OF
HWY 50, FORCING A CAR TO STALL OUT IN THE WATER
&&
LGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM FUNNEL CLOUD RAYTOWN 39.01N 94.47W
07/01/2015 JACKSON MO TRAINED SPOTTER
TRAINED SPOTTER REPORTING ROTATION DIRECTLY OVER RAYTOWN
59TH AND WOODSON.
&&
ADOLPHSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1030 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM FLOOD SEDALIA 38.70N 93.23W
07/01/2015 PETTIS MO EMERGENCY MNGR
EM REPORTS AT LEAST 17 ROADS WITH WATER OVER THEM AND
OVER 50 VEHICLES STRANDED THROUGHOUT TOWN
&&
LGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1038 PM CDT WED JUL 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM TSTM WND DMG ARCHIE 38.48N 94.35W
07/01/2015 CASS MO TRAINED SPOTTER
3-4 6 INCH BRANCHES DOWN IN YARD FROM TRAINED SPOTTER.
&&
KBRONISThe Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 04:12 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter estimated 60 mph winds.
Several power poles and stop signs blown down along Highway 152 in La Cygne.
Highway 152 between Showalter and La Cygne was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593802, 593801, 593800.